cold feeling in pelvic area

On 15mg and go to see GP next week to review. Diagnosed PMR 4 weeks ago.

I have had a cold/slightly burning feeling in my pelvic area for the past week.The doctor diagnosed a urine infection and I have 3 days of anti bios but not improving yet. I do not have cystitis as I have no pain when passing water.

Do you think it could be a side effect of Pred?

Cassie

10 Replies

oldestnewest
  • Is it your actual pelvic region or burning in the groin area on both sides? That was one of my most severe PMR symptoms before being diagnosed. It burned so badly I couldn't even stand the touch of my underwear on it.

  • Did your Doctor send a urine sample to the lab for culture? I only mention this as I do know from personal experience that there is increasing g resistance in the bacteria that cause urine infections to the commonly prescribed antibiotics. You may still be suffering from an infection, prednisilone tends to reduce your resistance to infection. I would phone the surgery for advice as you should be feeling better by now.

    Good luck

  • Cassie, there are many potential side effects listed for Pred, and urine infections can be one due to our weakened immune systems. The inflammation of PMR itself can also be a contributory factor. I started experiencing 'urgency' during my undiagnosed days which continued once on steroids. At the time, knowing that PMR affects our muscles, I considered that to be the cause - the bladder also being a muscle.

    Did your GP do a culture test? If not, and you find that your UTI doesn't improve, then you may need a different antibiotic known to treat whatever bacteria you might be harbouring.

  • Celtic -Thank you for your advice, I will get on the case today.

  • As the others have said - your doctor should have sent a urine for culture to confirm and identify the bug causing the "infection". They need to know the right antibiotic - if the bug isn't sensitive to the one they gave you it simply won't work.

    However - what symptoms DO you have other than the pelvic discomfort? Urgency? Leaking? Anything else? A lot of people with PMR find they have bladder problems and it seems as if PMR can cause irritable bladder which can cause many of the symptoms of an infection without the burning sensation. If they do a culture they will see if it is bacterial or something else.

    I had what were apparently UTIs for 5 years when I had PMR before pred - in retrospect I'm sure they weren't. Now I have similar problems if I don't drink enough water through the day when I'm taking calcium tablets - in that case the calcium forms a sort of grit if you aren't washing it through properly so do drink plenty.

    By the way, make sure your doctor doesn't give you a quinilone antibiotic (names end in -oxacin) because taking them alongside steroids can lead to achilles tendon problems. Most doctors will tell you it is rare - I don't care, it happens and I spent 9 months on crutches as a result. Not easy with PMR!

  • Thank you so much useful advice. GP is giving me some different anti bios which I pick up today but with everyone comments it would be better to do a culture test to see what sort of bug it is. GP has asked for a sample so I will ask if they can have it tested.

    I am wondering reading your comments if the calcium tablets I have taken for a month is causing grit. I will make sure they are crushed totally in the future.

    Another issue since Pred is restless nights and been wide awake in the middle of the night - I thought I would be tired and would sleep well(when this uti has gone) but my brain seems to be on high alert - could be partly anxiety re diagnosis of PMR and having to take Pred for a long time.

    Does pred have this effect sometimes with not being able to sleep?

    One month on 15 Pred - neck pain has almost gone and other pains shoulder . hip pain gone.

    Seeing GP on Monday which will be 4 week on Pred 15. I am undecided what to do re tapering? Should I suggest to GP to stay on 15 for a while longer - we all want to cut but I don't want to be too impatient - or should I cut to 12.5?

  • I think just about everyone on this site will tell you that wakefulness in the night is just about the most common side effect of the preds! I think you just have to grin and bear it, I have got through so many books since being diagnosed in June, I think I could start a library! I find it's better to just accept it and read than to lie awake, which usually ends up with worrying about things we can't control. Regarding tapering, I am sure people will tell you that taking it slow is so important, and that you should not reduce by more than 10% at any one time, doing it slowly reduces the risk of flares, which will only result in you having to increase your dosage again.

    Good luck and keep in touch with this site - you will have so many questions as time goes by and will need all the wonderful advice available on this site.

  • It isn't crushing the tablets that makes the difference - it is how concentrated your urine becomes if you aren't drinking enough (fluids of any sort, not just water though it is best). It is far less likely to happen if you drink plenty and keep your urine dilute. You need at least 2 litres a day, more when it is hot (no, I know it isn't in the UK ;-) ) . A good way is to keep a bottle of water on the kitchen work surface and have a drink every time you pass it. It becomes habit after a while. It is far better to have to go to the loo often than not enough!

    If your GP has asked you to bring a sample from home that can't be cultured - unless it is in a sterile bottle which he should have given you. Most GPs like you to provide it while you are at the practice.

    As for reducing - I'd ask to do it 1mg at a time and see how you get on. But remember, you aren't going for broke: it is the lowest dose that keeps you as comfortable as you are now. If your ESR/CRP were raised beforehand, it would be a good idea to have another blood test before reducing to see if they have dropped to normal. Anything above normal suggests there is still some inflammation lurking.

    Sleeplessness? As Dobermanlover says - most people will say yes! I must be about the only person pred didn't stop sleeping! But then, I can sleep for Britain ;-)

  • As the others say sleeplessness is one of the side effects of pred. I listen to the World Service and have discovered the most amazing facts from it! The only trouble is every so often, in fact quite often, they repeat programmes, which is annoying.

  • Regarding keeping hydrated: the idea of a container of water available at all times is a good idea. I remember an acquaintance who used to fill a water bottle to take to work so that she would know she was drinking enough water throughout the day. Regarding sleeplessness: finding other ways of dealing with not sleeping besides lying awake in bed getting stressed is important. Reading, as Dobermanlover suggests, or doing something that might make you sleepy like a crossword puzzle, and just accepting that this particular night you aren't going to get your 7-8 hours all in one uninterrupted sequence can all be helpful. Relaxing and resting may not restore you as completely as a full allotment of deep and REM sleep, but they are a whole lot better than fretting. BTW about two weeks ago I started taking one of my calcium doses with a small snack at bedtime and I have been sleeping much better ever since. Coincidence? Perhaps.

You may also like...